Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 96, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2008, 2:16 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 2:16 PM MDT (20:16 UTC)
- Expired
- Jul 17, 2008, 3:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:16 PM MDT | HAIL 1.75 | 14 Ne Byers, CO | ESTIMATED WIND GUSTS TO 50 MPH. HOUSE WINDOWS BROKEN BY HAIL BLOWN BY WIND. |
| Jul 17, 2:55 PM MDT | HAIL 1.75 | 10 Ne Deer Trail, CO | HAIL CRACKED THE WINDSHIELD IN JEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 172016 SVRBOU COC001-005-172100- /O.NEW.KBOU.SV.W.0096.080717T2016Z-080717T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 216 PM MDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO EASTERN ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 300 PM MDT * AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES WEST OF LEADER...OR 31 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 21 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEADER AND DEER TRAIL. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3999 10395 3961 10380 3961 10415 3999 10427 TIME...MOT...LOC 2016Z 329DEG 18KT 3988 10413 $$ DANKERS
1 follow-up statement
000 WWUS55 KBOU 172027 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 227 PM MDT THU JUL 17 2008 COC001-005-172100- /O.CON.KBOU.SV.W.0096.000000T0000Z-080717T2100Z/ ARAPAHOE CO-ADAMS CO- 226 PM MDT THU JUL 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR EASTERN ADAMS AND EAST CENTRAL ARAPAHOE COUNTIES... AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF LEADER...OR 32 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 23 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEADER AND DEER TRAIL. HAIL UP TO 1.75 INCHES IN DIAMETER HAS BEEN REPORTED BY A SPOTTER 14 MILES NORTHEAST OF BYERS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3999 10395 3961 10380 3961 10415 3999 10427 TIME...MOT...LOC 2026Z 326DEG 20KT 3985 10408 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:53 AM MDT, 11 hours 23 minutes earlier.
Area forecast discussion, Jul 17, 2:53 AM MDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 253 AM MDT THU JUL 17 2008 .SHORT TERM...UPPER LEVEL RIDGE TO FLATTEN SOME TODAY AS A SHORT WAVE MOVES ACROSS THE REGION. THIS WILL RESULT IN SLIGHTLY COOLER TEMPERATURES. EVEN THOUGH A WEAK COLD FRONT IS CURRENTLY MOVING ACROSS THE PLAINS...MOST LOCATIONS WILL BE NEAR THE 90 DEGREE MARK. MOISTURE TO FINALLY INCREASE OVER THE AREA TODAY. PRECIPITABLE WATER VALUES WILL BE OVER AN INCH FOR THE LOWER ELEVATIONS. SHOULD SEE SCATTERED THUNDERSTORMS FORM DURING THE AFTERNOON AND CONTINUE INTO THE EVENING. BEST CHANCE FOR STORMS WILL BE OVER THE FAR EASTERN PLAINS WHERE THE GREATEST MOISTURE WILL BE. HEAVY RAIN WILL BE THE BIGGEST CONCERN WITH THE STORMS. SHEAR WILL BE FAVORABLE FOR MULTICELLULAR STORMS...SO COULD SEE SOME TRAINING OF STORMS OVER THE SAME AREA. THIS COMBINED WITH THE SLOW STORM MOVEMENT (LESS THAN 20 MPH) AND THE INCREASED MOISTURE COULD POSE A THREAT FOR FLASH FLOODING. GREATEST THREAT FOR THIS AND A SEVERE STORM WILL BE EAST OF DENVER WHERE THE HIGHER MOISTURE AND CAPES WILL BE. LOW LEVEL MOISTURE TO INCREASE TONIGHT AND BY 12Z FRIDAY DEW POINTS WILL BE WELL INTO THE 50S ALL THE WAY TO THE FOOTHILLS SETTING UP ANOTHER CHANCE FOR STORMS FRIDAY. ENOUGH MOISTURE MAY BE PRESENT FOR LOW CLOUDS TO DEVELOP. .LONG TERM...ON FRIDAY...A MOIST AMS WILL REMAIN IN PLACE THROUGH FRIDAY MORNING. ALTHOUGH LOW LEVEL UPSLOPE WILL BE WEAKENING AS THE SFC HIGH OVER THE GREAT PLAINS SHIFTS EAST...BOTH MDLS SHOW PLENTY OF MSTR AND INSTBY IN THE AFTN. BOTH THE GFS/NAM SOUNDINGS INDICATE PW VALUES OF OVER ONE INCH AND CAPES FM 1400-1700 J/KG. SELY WINDS SHUD AID IN THE FORMATION OF A DENVER CYCLONE IN THE AFTN. BEST COVERAGE FOR TSTMS WOULD APPEAR TO BE IN AND NEAR THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE. MAIN ADJUSTMENT INVOLVED KEEPING SLGT CHC POPS IN THE MORNING WITH SCT COVERAGE IN THE AFOREMENTIONED AREAS IN THE AFTN AND EVNG. THERE AGAIN APPEAR TO BE SOME UPPER LEVEL SUPPORT WITH A PASSAGE OF A SHORT WAVE TROF TO THE N OF THE STATE DURING THE AFTN/EVNG. ALSO OPTED TO COOL AFTN TEMPERATURES FOR FRIDAY...WITH PLENTY OF APPARENT CLOUD COVER...ESPECIALLY DURING THE MORNING HOURS. OVERALL THE REST OF THE GRIDS LOOK GOOD. AN UPPER LEVEL RIDGE WILL REBUILD OVER CO DURING THE WEEKEND WITH A DRIER AND WARMER AIRMASS IN PLACE. INCRG SUBSIDENCE WILL DCRS THE POTENTIAL FOR ANY TSTMS AS THE RIDGE BUILDS OVER THE 4CORNERS REGION. && .AVIATION...AIRMASS TO BECOME UNSTABLE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS DEVELOPING AFTER 18Z. MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND GUSTY WINDS. MOISTURE WILL INCREASE THURSDAY NIGHT AND MAY EVEN SEE A FEW LOW CLOUDS FORM BETWEEN 08-14Z FRIDAY ACROSS THE PLAINS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/COOPER
Hazardous weather outlook, Jul 17, 11:08 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT THU JUL 17 2008 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO THROUGH THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN WITH LOCALIZED FLASH FLOODING. A FEW OF THE STORMS ACROSS THE EASTERN PLAINS MAY ALSO BECOME SEVERE WITH LARGE HAIL THE BIGGEST THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL BE ON FRIDAY. WHILE ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS FRIDAY...ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING... ESPECIALLY IN THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE. THEY WILL AGAIN BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH FLOODING. ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS THIS AFTERNOON. D-L/DBB
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:01 PM MDT | Areal Flood Advisory | BOU | Washington | 89 min |
| Jul 17, 2:51 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 24 min |
| Jul 17, 3:01 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert, Lincoln, Washington | 44 min |
| Jul 17, 3:41 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.